Alert archive / North Dakota / Dense Fog Advisories in 2021

Dense Fog Advisory 13, NWS Bismarck, ND

May 21, 2021Foster County, Stutsman County, North Dakota

NWS Bismarck, ND issued this dense fog advisory at May 21, 2021, 1:11 AM CDT for Foster County, Stutsman County, North Dakota. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 21, 2021, 1:11 AM CDT (06:11 UTC)
Expired
May 21, 2021, 6:47 AM CDT
In force
6 hr
Issued by
NWS Bismarck, ND

Counties Foster County, ND, Stutsman County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 125 km from the middle of the area, began a volume at 06:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 858 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
858 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1923 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

171 
WWUS73 KBIS 210611
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
111 AM CDT Fri May 21 2021

NDZ025-037-211500-
/O.NEW.KBIS.FG.Y.0013.210521T0611Z-210521T1500Z/
Foster-Stutsman-
Including the cities of Carrington and Jamestown
111 AM CDT Fri May 21 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CDT THIS MORNING...

* WHAT...Visibility a quarter mile or less in dense fog.

* WHERE...Foster and Stutsman Counties.

* WHEN...Until 10 AM CDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
1 follow-up statement
827 
WWUS73 KBIS 211147
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
647 AM CDT Fri May 21 2021

NDZ025-037-211300-
/O.CAN.KBIS.FG.Y.0013.000000T0000Z-210521T1500Z/
Foster-Stutsman-
Including the cities of Carrington and Jamestown
647 AM CDT Fri May 21 2021

...DENSE FOG ADVISORY IS CANCELLED...

Although patchy fog and mist may linger this morning, dense fog is
no longer expected. Those driving this morning may still want to
use caution when encountering lower visibilities. 

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this dense fog advisory went out at May 20, 9:56 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, May 20, 9:56 PM CDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
956 PM CDT Thu May 20 2021

.UPDATE...
Issued at 946 PM CDT Thu May 20 2021

Two areas of thunderstorms continue. The first one is orientated
west to east north of Interstate 94 in modest instability where
the storms are moving north. The main threat from these storms so
far has been small hail. To the west, just pushing into North
Dakota from Montana and South Dakota is the other area. Individual
cells in this line are weaker, but gusty winds have been noted as
they lift northeast. The areas of storms will eventually meld up
overnight and lift northeast. As for severe, really not to excited
for the potential given modest parameters, but can't rule out the
possibility of a stray large hail with the northerly moving
storms, or a stray strong wind gust with the northeasterly moving
line.

The next issue is fog. Surface boundary over the south central
North Dakota into the James River Valley is orientated near or
just south of the Interstate. Along and to the north in the cooler
sector, areas of fog have developed. The worst visibility remains
to the east at this time, but this could spread into our area,
gradually spreading north overnight.

And on to the last issue, smoke. Over northern areas some smoke
from Manitoba wildfires continues to pull into the area. This has
resulted in some reduced visibility. Therefore, will carry that
in the forecast through tomorrow morning.

UPDATE Issued at 639 PM CDT Thu May 20 2021

Showers and thunderstorms have developed over south central North
Dakota into the James River Valley. So far the storms have stayed
sub-severe, but there remains enough instability and possibly
enough shear for a storm or two to close in to severe limits over
the next hour or two. The storms will continue to push northerly.
Later tonight, next round of storms still expected to enter
southwestern/west central areas. Again, a modest severe risk will
exist, but so far the storms have held mainly tame to our
west/southwest.

&&

.SHORT TERM...(This afternoon through Friday night)
Issued at 229 PM CDT Thu May 20 2021

Thunderstorm chances highlight the short term forecast period.

At the surface, a low pressure center is deepening over northern
Wyoming. Extending northeast from this low is a stationary
boundary that is currently situated generally from the far
southwest, and up to Bismarck and east along the I-94 corridor.
This boundary should remain pretty much stationary as the low
begins to move northeast towards the state, possibly sagging south
slightly. This boundary will be the focus for thunderstorms late
this afternoon in the 20z to 22z time frame somewhere in between
the Missouri and James River Valleys. The thinking hasn't really
changed regarding this activity since the last update. The severe
threat should be fairly tempered but a weak circulation or
landspout is not out of the question given the surface vorticity
along the boundary and decent 0-3km CAPE that will be present when
storms initiate.

As the low deepens across northeastern Wyoming, storms will
develop across the higher terrain. This arc of storms associated
with the surface low will move northeast into our southwest by the
late evening hours. Instability will be meager with effective
bulk shear values in the 25 knot to 35 knot range. Thus, the
severe weather threat doesn't look to be overly exciting, but
there may be enough dynamics in play to produce a severe wind
report or two (but a stabilizing boundary layer may temper this
threat). The lack of stronger instability will likely keep the
severe hail threat in check as well, but some smaller hail will
be possible. Storms will lift north and east overnight. Lows will
range from the upper 30s across the northeast to the lower 60s
southeast.

Convection will be ongoing Friday morning across our east, with
the most confidence being in the Turtle Mountains vicinity. By
Friday afternoon, the surface low will have made its way up into
southwestern or south central North Dakota and we should see
showers and thunderstorms develop once again. Severe weather would
be possible in the warm sector (James River Valley) should storms
be able to form, but substantial capping is likely to be in place
and models are not very bullish on the idea of initiation here.
Further west around and behind the low, we are more confident that
elevated showers and storms will form. Some guidance then suggests
that a second wave will approach the south central in the evening
or night time hours. These storms could end up posing a marginal
severe wind/hail threat depending on how things trend but the
severe weather potential Friday night in general remains quite a
bit unclear at the moment. Temperature wise Friday, highs will
range from the upper 40s across the far northwest to the lower 80s
across the southeast.

.LONG TERM...(Saturday through Thursday)
Issued at 229 PM CDT Thu May 20 2021

A few showers and thunderstorms may linger Saturday morning behind
the low, but an upper ridge axis building in/height rises will
likely keep things mostly dry in the afternoon. Height falls enter
the west again Saturday night as the next wave approaches the
southwest. This will bring more chances of showers and
thunderstorms to the area Saturday night through Monday morning.
The best chance for widespread precipitation appears to be Sunday
night into Monday morning. The best instability looks to remain
south of South Dakota border through this time frame, so not much
severe threat but maybe a strong storm or two.

Cyclonic flow aloft may keep a few showers and storms around on
Tuesday but ridging will build on Wednesday, possibly giving us a
break from precipitation chances. The next wave that will bring
chances of precipitation approaches from the west on Thursday.

Regarding temperatures, it will remain fairly cool through most of
the long term with widespread highs in the 50s (northwest) to
lower 70s (southeast) on Saturday and Sunday. A bit of a warmup is
expected on Monday with widespread highs in the 70s before
cooling back down into mainly the 60s Tuesday and Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 639 PM CDT Thu May 20 2021

Showers and scattered thunderstorms will highlight the TAF period.
Precipitation coverage will expand later tonight into Friday, with
MVFR to IFR visibility possible in precipitation. In addition,
ceilings will lower from north to south overnight, primarily over
northern areas. MVFR to IFR cigs expected. Improvement is expected
as the day goes on Friday, but this may be limited over far
northern areas.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JJS
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...JJS
Hazardous weather outlook, May 20, 9:39 PM CDT, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
939 PM CDT Thu May 20 2021

NDZ001>005-009>013-220245-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-
939 PM CDT Thu May 20 2021

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...Tonight

Scattered thunderstorms expected tonight. Severe weather is not
anticipated with these storms, but gusty winds and small hail will
be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms possible on Friday. A few storms could
become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ017>023-025-031>037-040>047-220245-
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
939 PM CDT Thu May 20 2021 /839 PM MDT Thu May 20 2021/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...Tonight

Scattered thunderstorms will continue tonight. Most storms will
remain sub-severe, but a storm or two could become severe with
wind gusts to 60 mph and one inch diameter hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms possible on Friday. A few storms could
become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ048-050-051-220245-
La Moure-McIntosh-Dickey-
939 PM CDT Thu May 20 2021

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms possible on Friday. A few storms could
become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 20, 9:21 PM CDT, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Bismarck ND
921 PM CDT Thu May 20 2021

NDZ033-034-210245-
Stark ND-Morton ND-
921 PM CDT Thu May 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MORTON AND NORTHEASTERN
STARK COUNTIES UNTIL 945 PM CDT/845 PM MDT/...

At 920 PM CDT/820 PM MDT/, a strong thunderstorm was located near
Hebron, or 11 miles west of Glen Ullin, moving northwest at 25 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Hebron and Richardton.

LAT...LON 4695 10250 4701 10216 4700 10214 4698 10214
      4698 10210 4686 10187 4677 10210
TIME...MOT...LOC 0220Z 131DEG 22KT 4685 10207

KING
Special weather statement, May 20, 9:40 PM CDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Bismarck ND
940 PM CDT Thu May 20 2021

NDZ019-020-210315-
Oliver ND-Mercer ND-
940 PM CDT Thu May 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OLIVER AND EAST CENTRAL
MERCER COUNTIES UNTIL 1015 PM CDT...

At 939 PM CDT, a strong thunderstorm was located over Hannover, or 20
miles southeast of Beulah, moving north at 30 mph.

Penny size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Center, Stanton and Hannover.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4705 10153 4732 10154 4731 10135 4729 10134
      4729 10132 4728 10129 4727 10127 4703 10131
TIME...MOT...LOC 0239Z 183DEG 27KT 4711 10141

KING
Special weather statement, May 20, 10:13 PM CDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1013 PM CDT Thu May 20 2021

NDZ022-023-210330-
Wells ND-Sheridan ND-
1013 PM CDT Thu May 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELLS AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 1030 PM CDT...

At 1012 PM CDT, a strong thunderstorm was located 5 miles southwest
of Harvey, moving northwest at 15 mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Martin.

LAT...LON 4770 9995 4767 10003 4781 10019 4785 10007
      4785 10003
TIME...MOT...LOC 0312Z 150DEG 14KT 4773 10003

SCHILD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 9:21 PM CDTSpecial Weather StatementBISStark24 min
May 20, 9:40 PM CDTSpecial Weather StatementBISOliver35 min
May 20, 10:13 PM CDTSpecial Weather StatementBISSheridan17 min

Nearby

Dense Fog Advisories in North Dakota, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.